How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Susan Ivy Your Own Question
Susan Ivy
Susan Ivy, Nurse (RN)
Category: Health
Satisfied Customers: 4058
Experience:  BSN, MSN, CNS
Type Your Health Question Here...
Susan Ivy is online now
A new question is answered every 9 seconds

I saw someone else had posted a question about Depakote causing

Customer Question

I saw someone else had posted a question about Depakote causing auditory hallucinations; I just recently started Depakote on top of my Lamictal, Seroquil and Ambien. Ever since I started the Depakote however, I've gotten worse (such as anxiety, paranoia, highly depressed, etc) and just started hearing voices the past four nights. I started the medication 9 days ago, so five days since I started it, the voices started. Nothing telling me to harm others or myself. The thing is, the answer said that the Depakote couldn't cause auditory hallucinations. Is it possible that response is wrong?

I have also been diagnosed with Bipolar and Borderline Personality Disorder. I know for a fact I am NOT schizophrenic.
Submitted: 4 years ago.
Category: Health
Expert:  Susan Ivy replied 4 years ago.

I understand your concern, you are on several sedating medications, but perhaps not at very high doses?

Depakote is not known to cause hallucinations.

There are other conditions besides schizophrenia where there are hallucinations and delusions. They can occur in both mania and severe depression, and delusions and even hallucinations can occur in severe episodes of borderline personality disorder, although this it is more rare with borderline pd and when they do occur they tend to be related to relationships.

I am sorry that you are having to go through the hallucinations, i know that must be scarey.

Keep in touch with your doctor, it may be that you need your medications adjusted or changed... although if you have just started 9 days ago, your doctor may still be in the process of tapering your medication up.

Customer: replied 4 years ago.
What do you mean they occur to be related to relationships? I'm currently in a long distance relationship but the auditory hallucinations have never been about him or the relationship nor telling me to harm/kill myself. It's always just really creepy stuff. Like the sound of a psychotic child cry/laughing. Etc.
Customer: replied 4 years ago.
Relist: Incomplete answer.
I made a reply to my answer and the person who was going to answer it, went offline.
Expert:  Dr. Vikas replied 4 years ago.


Depakote is a mood stabilizer and does not cause hallucinations.

If you are having hallucinations you can request your doctor to increase the dose of Antipsychotic medicine Seroquel provided you are not already on a very high dose (750 to 800 mg per day). These hallucinations and paranoia should respond well to increase in the dose of Seroquel.

Best wishes,


Please feel free to ask if you need clarification/more information. Kindly click the GREEN ACCEPT BUTTON if you are satisfied with the answer. POSITIVE FEEDBACK and BONUS are warmly appreciated
Customer: replied 4 years ago.
Um; I had responded to my answer and then instead of my question following the answer, I was given an answer to my previous question. The exact same answer as well. Two of you have said that a relationship can cause auditory hallucinations due to BPD. So my question was what do you mean it can be caused due to relationships?
Expert:  Susan Ivy replied 4 years ago.

I am sorry, i was waiting to see if you replied, and while waiting ended up getting involved in another question.

The information I provided you was just informational.

Your hallucinations may not have anything to do with borderline disorder. You also said that you had bipolar illness.

The most important thing though, is, as I mentioned earlier, to keep in touch with your doctor, and let them know that you are still having hallucinations so your medication can be adjusted accordingly.

I'll wait to see if you have any further questions of me.
Expert:  Susan Ivy replied 4 years ago.
I see the reply now, and additional question..... No, I did not say that relationships could cause hallucinations.

It is rare for an individual to have hallucinations that are related to borderline PD.

You have said that the hallucinations you are having are of a child crying or laughing.

Relationships do not cause hallucinations!
Customer: replied 4 years ago.
Can I ask what was meant by this then "although this it is more rare with borderline pd and when they do occur they tend to be related to relationships." Because I am unsure. I apologize about the constant replies.
Also before I had gone to my doctor and approached you, I had found a study about Depakote and hallucinations listed here:
Expert:  Susan Ivy replied 4 years ago.
Regarding the link you provided above. First of all, it does not give references, or names of the scientist who performed these studies. It says that people had hallucinations while they were taking Depakote. It does not say that Depakote caused them. This is very important.

I would not trust that website or the information provided. The information is not properly referenced.

People can get online and say anything.

You will find that all the legitimate sources regarding Depakote do not list hallucinations as a side effect of Depakote.

Again, it is very rare for borderline PD to be the source of hallucination. I am afraid I just confused you by mentioning that ---- but I was reply to the fact that you said you had hallucinations but that you were not schizophrenic. So I was explaining to you that hallucination occur with other conditions, such as bipolar, and very rarely with borderline PD, but with borderline pd, if hallucinations occur, they MAY be regarding relationships. Borderline PD typically have symptoms related to relationships. Have you been educated about Borderline PD? I will give you a source, so that you can understand the condition better. I would prefer that you disregard my statement about hallucinations and Borderline, as it is obvious that your hallucinations are not about relationships - as you have said they are auditory. See:
This is a website you can trust.
Susan Ivy, Nurse (RN)
Category: Health
Satisfied Customers: 4058
Experience: BSN, MSN, CNS
Susan Ivy and 3 other Health Specialists are ready to help you
Expert:  Susan Ivy replied 4 years ago.
We can continue this tomorrow if you have any further questions. Let me know if the website helps you.